Missouri, 2012

Tornadoes and Hail in Missouri, March 23, 2012

March 23, 2012 · NWS PAH · 9 events in 3 counties and zones

A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large upper level low pressure system moved east from Missouri into an area of warm, moist air with dewpoint temperatures in the 60s. Strong mid level winds helped to produce severe thunderstorms, including supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 23, 2:46 AM CST, 9 minutes earlier.

Area forecast discussion, Mar 23, 2:46 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT FRI MAR 23 2012

.SHORT TERM /TODAY THROUGH SUNDAY/...
LARGE AND DEEP OCCLUDED CYCLONE OVER THE PLAINS STATES WILL MOVE
SLOWLY EASTWARD THROUGH SUNDAY. BANDS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO SPIRAL AROUND THE CIRCULATION CENTER. ONE SUCH
BAND OVER THE EASTERN OZARKS WILL PUSH EASTWARD ACROSS SOUTHEAST
MISSOURI THIS MORNING...AND POSSIBLY INTENSIFY OR REDEVELOP WITH
DAYTIME HEATING THIS AFTERNOON.

THE CYCLONIC CIRCULATION CENTER OVER EASTERN KANSAS EARLY THIS
MORNING WILL MOVE EAST ACROSS MISSOURI TODAY...PASSING NEAR KSTL
THIS EVENING. AS PREVIOUSLY MENTIONED...A BAND OF SHOWERS AND
STORMS WILL CROSS SOUTHEAST MISSOURI THIS MORNING. AT LEAST A FEW
BREAKS OF SUNSHINE ARE EXPECTED AHEAD OF THIS ACTIVITY. AS THE
UPPER LEVEL COLD POOL OVERSPREADS THE REGION...CAPES ARE FORECAST
TO APPROACH 1000 J/KG THIS AFTERNOON EAST OF THE MISSISSIPPI
RIVER. ONE OR MORE BANDS OF CONVECTION WILL LIKELY BE ARCING
AROUND THE CIRCULATION CENTER THIS AFTERNOON. WET BULB ZERO
HEIGHTS WILL BE QUITE LOW...AVERAGING BETWEEN 7 AND 8K FEET. THIS
COULD RESULT IN SOME PROLIFIC HAIL PRODUCERS...AND HAIL WILL BE
MENTIONED IN THE GRIDS AND ZONES. SHEAR PROFILES WILL BE
FAVORABLE FOR SUSTAINED ORGANIZED STORM STRUCTURES...WITH DEEP
LAYER /0 TO 6 KM/ SHEAR AROUND 40 KNOTS. THE RELATIVELY WEAK
INSTABILITY SHOULD TEMPER THE OVERALL SEVERE THREAT. CONVECTION
WILL LIKELY ORGANIZE ALONG AND JUST AHEAD OF THE OCCLUDED FRONT
/LEADING EDGE OF DRIER AIR/ MARKED BY THE CONVECTION NOW OVER THE
OZARKS AT 08Z.

INSTABILITY WILL WANE WITH LOSS OF DAYTIME HEATING THIS
EVENING...LEADING TO A GRADUAL DECREASE IN THE INTENSITY AND
COVERAGE OF STORMS. SOMEWHAT DRIER AND COOLER AIR WILL OVERSPREAD
THE FORECAST AREA IN THE WAKE OF THE OCCLUDED FRONT. LOWS WILL BE
NOTICEABLY COOLER SATURDAY MORNING...THOUGH STILL 5 TO 10 DEGREES
ABOVE NORMAL.

SATURDAY WILL BE COOLER AND DRIER AS LOW LEVEL WINDS BECOME
NORTHWEST IN THE WAKE OF THE CIRCULATION CENTER. THE CLOSE
PROXIMITY OF THE DEEP UPPER LOW AND COLD POOL WILL PROMOTE
SCATTERED SHOWERS. THUNDER APPEARS UNLIKELY GIVEN THE DRIER AND
MORE STABLE LOW LEVEL AIR MASS...BUT MAINTAINED MENTION OF
ISOLATED THUNDER IN THE AFTERNOON. FAVORED THE COOLER NAM MOS
GUIDANCE FOR HIGHS.

A MID LEVEL RIDGE WILL MOVE OVER THE FORECAST AREA ON SUNDAY IN
THE WAKE OF THE STORM SYSTEM. ALTHOUGH THIS WILL RESULT IN LOTS OF
CLEAR SKY AND WARMER TEMPS...GUIDANCE SEEMS A LITTLE OVERDONE WITH
THE WARMUP CONSIDERING THE SURFACE HIGH WILL STILL BE WEST OF US.
GENERALLY STAYED AT OR BELOW THE COOLER NAM MOS.

.LONG TERM / SUNDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MAKE FOR TWO SUNNY AND
PLEASANT DAYS TO START THE NEW WORK WEEK. TEMPERATURES WILL STILL BE
10-15 DEGREES ABOVE NORMAL.

THE 00Z ECMWF AND GFS EACH DEVELOP SOME CONVECTION ALONG A FRONT TO
OUR NORTH AND NORTHWEST TUESDAY EVENING...AND SHIFT IT EAST
SOUTHEAST INTO THE AREA OVERNIGHT INTO WEDNESDAY MORNING. THE 00Z
ECMWF HAS COME INTO AGREEMENT WITH THE GFS IN GENERATING WEST
NORTHWEST FLOW ALOFT AND PUSHING THE FRONT THROUGH THE AREA BY
WEDNESDAY EVENING. MODEL SOUNDINGS DO NOT INDICATE A SIGNIFICANT
CAP...BUT LOW-LEVEL MOISTURE MAY BE THE LIMITING FACTOR FOR
DEVELOPMENT COVERAGE ALONG AND AHEAD OF THIS FRONT TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.

THE MODELS DIVERGE FOR THURSDAY AND FRIDAY...WITH THE ECMWF CARVING
OUT A DEEPER TROUGH OVER THE MID-ATLANTIC AND NORTHEAST. THIS DRIVES
THE FRONT WELL SOUTH OF THE FORECAST AREA...AND ALLOWS MORE
SIGNIFICANT SURFACE HIGH PRESSURE TO BUILD ACROSS THE REGION
THURSDAY AND FRIDAY. THE END RESULT OF THE LATEST ECMWF IS A DRY END
TO THE WEEK. THE GFS IS MORE PROGRESSIVE AND KEEPS THE FRONT JUST
SOUTH OF THE FORECAST AREA...AND THEN BEGINS TO LIFT IT BACK ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY WITH A DECENT CHANCE OF
CONVECTION.

PUT AT LEAST A SLIGHT CHANCE POP IN THE FORECAST THURSDAY THROUGH
FRIDAY...BUT WILL HAVE TO MONITOR CLOSELY TO SEE IF THE LATEST ECMWF
SOLUTION GAINS MOMENTUM. THE ECMWF WOULD ALSO LEAD TO SOME COOLING
FOR THURSDAY AND FRIDAY...BUT WE SHOULD STILL BE ABOVE NORMAL.

&&

.AVIATION...
SOLID OVERCAST CONDITIONS AT VARYING LEVELS OVER KCGI AND KPAH EARLY
THIS MORNING HAVE EFFECTIVELY ENDED THE DENSE FOG THREAT. SOME
SCATTERED LIGHT SHOWERS HAVE DEVELOPED OVER THE PENNYRILE REGION OF
WEST KENTUCKY...WHICH COULD BRIEFLY IMPACT KOWB...SO ADDED A
VICINITY SHOWER THROUGH SUNRISE TO HANDLE IT.

FOR THE MAIN CONVECTIVE ACTIVITY ACROSS THE TAF SITES ON
FRIDAY...ADDRESSED THESE INSTANCES WITH VFR CEILINGS AND
VISIBILITIES...AS WELL AS VICINITY THUNDERSTORM CHANCES. GIVEN THE
BANDED NATURE OF THE EXPECTED CONVECTION...IT WILL BE HARD TO TIME
VISIBILITY AND CEILING RESTRICTIONS BEYOND 1-2 HOURS AT A TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...MY
LONG TERM....DRS
AVIATION...DRS/KES
Hazardous weather outlook, Mar 22, 2:28 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT THU MAR 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-232030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
328 PM CDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY OVER THE
EASTERN AND WESTERN PORTIONS OF THE QUAD STATE REGION. SEVERE
WEATHER IS NOT EXPECTED.

FROM LATE EVENING ON...AREAS OF DENSE FOG MAY DEVELOP OVER AREAS THAT
LACK CLOUD COVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY OVER SOUTHEAST
MISSOURI FRIDAY MORNING...THROUGHOUT THE AREA FRIDAY AFTERNOON...
AND EAST OF THE MISSISSIPPI RIVER FRIDAY EVENING. A FEW SEVERE
STORMS WILL BE POSSIBLE...WITH LARGE HAIL BEING THE PRIMARY
CONCERN...AND DAMAGING WINDS A LESSER THREAT.

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY EAST OF THE
MISSISSIPPI RIVER SATURDAY. A STRAY STRONG TO SEVERE STORM CANNOT
BE RULED OUT. LARGE HAIL WOULD BE THE PRIMARY CONCERN.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR ALL OR
PART OF THE REGION FROM TUESDAY NIGHT THROUGH THURSDAY. AT THIS
TIME...SEVERE WEATHER CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION FRIDAY AND
SATURDAY.

JP

In the hours before

Special weather statement, Mar 22, 9:54 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1054 PM CDT THU MAR 22 2012

ILZ075>078-080>094-INZ081-085-KYZ004-005-007-010-014-MOZ076-086-
087-100-107>111-230900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-POSEY-BALLARD-MCCRACKEN-
LIVINGSTON-CRITTENDEN-UNION KY-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...POSEYVILLE...WICKLIFFE...
PADUCAH...SMITHLAND...MARION...MORGANFIELD...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON
1054 PM CDT THU MAR 22 2012

...AREAS OF FOG LIKELY OVERNIGHT...

SEVERAL LOCATIONS ACROSS SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI
MAY SEE AREAS OF FOG...SOME LOCALLY DENSE...DEVELOP OVERNIGHT.

CLEAR SKIES...MOIST AIR NEAR THE SURFACE AND LIGHT WINDS ARE EXPECTED
TO PROVIDE CONDITIONS FOR FOG TO DEVELOP PERIODICALLY ACROSS THE
REGION OVERNIGHT.

THE MAIN AREAS OF CONCERN WILL BE OVER IN SOUTHEAST MISSOURI...ROUGHLY
FROM MARBLE HILL AND POPLAR BLUFF...WEST INTO THE SOUTHEAST
MISSOURI FOOTHILLS...AND OVER SOUTHEAST ILLINOIS FROM INTERSTATES
57 AND 24...EAST TO THE OHIO AND WABASH RIVERS.

THE FOG MAY NOT PERSIST AT ANY ONE LOCATION FOR MORE THAN A FEW
HOURS...BUT VISIBILITIES COULD DROP SHARPLY BELOW A MILE AT TIMES.
THIS MAY CAUSE PROBLEMS FOR DRIVERS NOT EXPECTING RAPID CHANGES IN
VISIBILITY DUE TO THE FOG ON THE ROAD.

ALLOW A LITTLE EXTRA TIME TO REACH YOUR DESTINATION OVERNIGHT.

THE FOG MAY REDEVELOP AGAIN SHORTLY BEFORE SUNRISE...BUT SHOULD
BURN OFF DURING THE MORNING HOURS.

SMITH

The radar

The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Butler

When
March 23, 2:55 AM CST
Where
Butler County, 0.89 mi NW of Poplar Bluff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.760, -90.410

Hail, Wayne

When
March 23, 8:32 AM CST
Where
Wayne County, 0.88 mi NE of Wappapello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.940, -90.270

Hail, Cape Girardeau

When
March 23, 10:00 AM CST
Where
Cape Girardeau County, 1.49 mi SSE of Delta
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.180, -89.740

Hail, Cape Girardeau

When
March 23, 10:05 AM CST
Where
Cape Girardeau County, 2.2 mi W of Jackson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -89.710

Hail, Cape Girardeau

When
March 23, 10:07 AM CST
Where
Cape Girardeau County, 1.1 mi E of Jackson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -89.650

Golf ball size hail and 50 mph wind was reported.

Hail, Cape Girardeau

When
March 23, 10:11 AM CST
Where
Cape Girardeau County, 1.1 mi E of Jackson
Measured
2.5 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.380, -89.650

Tennis ball size hail was reported.

Tornado, Cape Girardeau

When
March 23, 10:33 AM CST
Where
Cape Girardeau County, 2.29 mi NE of Cape Girardeau
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.326, -89.505

The tornado touched down on the north side of downtown Cape Girardeau just west of the river. Several homes had minor roof (primarily shingles) and siding damage. A manhole cover was lofted and blown into a metal fence. Several smaller trees were snapped. Peak winds were estimated at 85 mph.

Funnel Cloud, Cape Girardeau

When
March 23, 10:36 AM CST
Where
Cape Girardeau County, 1.39 mi SSW of Neelys Lndg
Reported by
Public
Coordinates
37.483, -89.513

A funnel cloud was reported near the P&G plant on Highway 177, southwest of Neelys Landing.

Tornado, Cape Girardeau

When
March 23, 10:38 AM CST to 10:39 AM CST
Where
Cape Girardeau County, 1.74 mi NW of Neelys Lndg to 1.82 mi SSE of Hines Lndg
Rating
EF1
Path length
0.57 mi
Path width
300 yd
Reported by
Emergency Manager
Coordinates
37.518, -89.523

An Emergency Management survey revealed an EF1 tornado with peak winds of about 105 mph. Two wooden power poles were broken and several large trees were uprooted along Hwy 535 near Neely's Landing. There were several eyewitness accounts along with a cell phone video of the tornado. Eyewitnesses reported the tornado lifted as it crossed the Mississippi river.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyThe tornado archive for Missouri, 2012Warnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374153, 374154, 374155, 374156, 374157, 374158, 374189, 374188, 374190.